South Dakota, 2014

Flash Flood and Flooding in South Dakota, June 17 to 20, 2014

June 17 to 20, 2014 · NWS UNR · 8 events in 5 counties and zones

An area of low pressure over northeastern Wyoming interacted with a stationary boundary across western South Dakota and produced slow moving thunderstorms. With ample low level moisture over the area, the thunderstorms produced torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An area of low pressure over northeastern Wyoming interacted with a stationary boundary across western South Dakota and produced slow moving thunderstorms. With ample low level moisture over the area, the thunderstorms produced torrential rainfall. Between three and six inches of rain fell across portions of Harding and northwestern Butte Counties on June 17. The runoff from these storms and additional rain on June 18 and 19 caused significant flooding across much of northwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 4:04 PM MST, 11 minutes earlier.

Area forecast discussion, Jun 17, 4:04 PM MST, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 17 2014

.UPDATE...
ISSUED AT 237 PM MDT TUE JUN 17 2014

WITH SLOW STORM MOVEMENT AND AMPLE MOISTURE...DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR PORTIONS OF
WESTERN SOUTH DAKOTA. SEE HYDROLOGY DISCUSSION BELOW FOR MORE
INFORMATION.

&&

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 136 PM MDT TUE JUN 17 2014

UPPER LEVEL ANALYSIS HAS SOUTHWEST FLOW ALOFT AS UPPER LOW
CONTINUES TO SPIN ACROSS THE NORTH ROCKIES. SKIES ARE MOSTLY SUNNY
ACROSS MUCH OF THE AREA...WITH THE EXCEPTION OF BROKEN CLOUD COVER
FROM FAR NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. AT THE
SURFACE...LOW PRESSURE CONTINUES TO DEEPEN ACROSS SOUTHEAST
MONTANA INTO NORTHEAST WYOMING...WITH WARM FRONTAL BOUNDARY DRAPED
ACROSS WESTERN SOUTH DAKOTA. TEMPERATURES AT 10 AM ARE IN THE
UPPER 60S TO MID 70S ACROSS THE AREA...WITH BREEZY EAST TO
SOUTHEAST WINDS.

FOR THIS AFTERNOON AND EVENING...ATMOSPHERE IS PRIMED FOR ANOTHER
ROUND OF SEVERE WEATHER THIS AFTERNOON AND EVENING. SOUTHEAST
BOUNDARY LAYER WINDS CONTINUE TO BRING IN AMPLE MOISTURE TO THE
AREA...WITH CAPE VALUES EXCEEDING 3000 J/KG IN KRAP 18Z SOUNDING.
WITH THE BREEZY SOUTHEAST BOUNDARY LAYER FLOW...COMBINED WITH
THE SOUTHWEST FLOW ALOFT...FORECAST SOUNDINGS ARE PROGGING 40 TO
50 KTS OF SHEAR ACROSS MUCH OF THE AREA. IN ADDITION...LCL HEIGHTS
SHOULD BE FAIRLY LOW...AND LOW LEVEL CURVATURE IN THE FORECAST
SOUNDINGS IS FAVORABLE FOR RAPIDLY DEVELOPING SUPERCELLS. WITH THE
WARM FRONTAL BOUNDARY IN PLAY ACROSS NORTHWEST TO WEST CENTRAL
SOUTH DAKOTA...THERE IS THE THREAT FOR SOME ISOLATED TORNADOES
ALONG WITH LARGE HAIL. A TORNADO WATCH HAS BEEN ISSUED FOR PARTS
OF WESTERN SOUTH DAKOTA AND CROOK COUNTY IN WYOMING THROUGH 8 PM
TONIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP
ACROSS NORTHEAST WYOMING AND NORTHWESTERN SOUTH DAKOTA AS OF 1:30
PM.

ACTIVITY SHOULD PICK UP IN THE NEXT HOUR OR TWO WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTHEAST WYOMING INTO
NORTHWEST SOUTH DAKOTA THROUGH THE EVENING. MORE SCATTERED
ACTIVITY IS EXPECTED EAST OF THE BLACK HILLS. LOW TEMPERATURES
THIS EVENING WILL FALL INTO THE 50S TO LOWER 60S.

ON WEDNESDAY...THE MAIN SURFACE LOW IS FORECAST TO BE ACROSS
WESTERN NEBRASKA...WITH AN OCCLUDED FRONT EXTENDING NORTHWARD
ACROSS WESTERN SD. THIS FRONT WILL CONTINUE TO SLOWLY PUSH EAST
INTO CENTRAL SOUTH DAKOTA...TAKING MUCH OF THE AVAILABLE
INSTABILITY WITH IT. THE MAIN THREAT FOR SEVERE STORMS WILL SHIFT
EAST OF THE CWA ON WEDNESDAY...WITH THE STRONGER STORM POTENTIAL
MOSTLY LIMITED TO THE SOUTH CENTRAL SD AREA. THE UPPER LOW SHOULD
BE POSITIONED OVER THE CENTRAL MT AREA DURING THE DAY...WITH
STRONG JET WRAPPING AROUND THE LOW INTO WESTERN PORTIONS OF OUR
CWA. ANOTHER ROUND OF SHOWERS AND STORMS IS LIKELY TO DEVELOP OVER
FAR EASTERN WY AND THE BLACK HILLS IN THE AFTERNOON AND TRACK
EAST- NORTHEAST ACROSS THE CWA INTO THE EVENING. HIGHS ON
WEDNESDAY WILL MAINLY RANGE FROM THE 60S OVER PORTIONS OF
NORTHEAST WY AND THE BLACK HILLS TO THE LOWER 80S OVER SOUTH
CENTRAL SD. WINDS WILL BE MOSTLY FROM THE WEST OR NORTHWEST BEHIND
THE FRONT...BREEZY AND GUSTY IN SOME AREAS ON THE PLAINS.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 136 PM MDT TUE JUN 17 2014

UPPER LEVEL TROUGH WILL CONTINUE TO SWING THROUGH THE NORTHERN
PLAINS THURSDAY AND FRIDAY...CARRYING MOST OF ITS ENERGY NORTH OF
THE CWA. LEFT IN CHANCES FOR -TSRA THURSDAY IN NORTHWEST SD AS
MOISTURE WRAPS AROUND THE LOW AND THERE IS A LITTLE CAPE TO WORK
WITH. AN UPPER RIDGE THEN MOVES INTO THE REGION...RESULTING IN A
DRY FORECAST FOR FRIDAY. DAILY CHANCES OF -TSRA ARE EXPECTED
DURING THE WEEKEND AND INTO EARLY NEXT WEEK AS THE PATTERN BECOMES
MESSY WITH SHORTWAVES. NEAR SEASONAL AVERAGE TEMPERATURES ARE
EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 500 PM MDT TUE JUN 17 2014

SCATTERED TSRA WILL CONTINUE THROUGH THIS EVENING AND MAY LAST
MUCH OF THE NIGHT ACROSS THE AREA...WITH STRONG TO SEVERE STORMS
AND AREAS OF IFR CONDITIONS IN HEAVIER STORMS. LOW STRATUS
PRODUCING IFR CONDITIONS EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS
MUCH OF THE AREA...SLOWLY DISSIPATING TUESDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 237 PM MDT TUE JUN 17 2014

STORMS ARE DEVELOPING OVER THE AREA THIS AFTERNOON AND THE STORM
MOTION IS GENERALLY LESS THAN 10 KTS. CAPE VALES ARE AT/ABOVE 3000
J/KG AND PW PERCENT OF NORMAL BETWEEN 125% AND 150%. LOOKS LIKE
RAINFALL RATES COULD BE 1.5 INCH AN HOUR WITH GUIDANCE SHOWING
MAXIMUM ABOVE 3 INCHES. CONSIDERING SOILS ARE CURRENTLY SATURATED
FROM RECENT RAINFALL...CREEKS/STREAMS ARE ALREADY HIGH AND FLASH
FLOOD GUIDANCE WILL BE EXCEEDED...DECIDED TO ISSUE A FLASH FLOOD
WATCH UNTIL MIDNIGHT FOR PARTS OF WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002-
     012>014-024>026-028>032-043-072>074.

WY...NONE.
&&

UPDATE...MLS
SHORT TERM...15
LONG TERM...POJORLIE
AVIATION...JOHNSON
HYDROLOGY...MLS
Hazardous weather outlook, Jun 17, 5:27 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
627 AM MDT TUE JUN 17 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
627 AM MDT (727 AM CDT) TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE FORECAST AREA...MAINLY FOR LATE THIS AFTERNOON AND EVENING.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE LATE IN THE
DAY. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS...ESPECIALLY FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED PATTERN WILL CONTINUE TO BRING DAILY CHANCES FOR
THUNDERSTORMS THROUGH THURSDAY. A FEW STORMS COULD BE STRONG TO
SEVERE ON WEDNESDAY ACROSS THE SOUTH CENTRAL SOUTH DAKOTA
AREA...WITH HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 17, 12:20 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 SW DOWNTOWN RAPID CIT 44.02N 103.31W
06/16/2014  M2.00 INCH       PENNINGTON         SD   COCORAHS

&&

DBARBER
Special weather statement, Jun 17, 12:35 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT TUE JUN 17 2014

WYZ054-056-172015-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
135 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 215 PM MDT...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF ROCKYPOINT...OR 39 MILES
NORTHEAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4500 10509 4500 10467 4472 10505 4470 10513
      4476 10517
TIME...MOT...LOC 1936Z 205DEG 18KT 4478 10508

BUNKERS
Special weather statement, Jun 17, 2:31 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT TUE JUN 17 2014

SDZ027-041-172215-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
331 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL
415 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ANGOSTURA RESERVOIR...OR 13
MILES SOUTH OF DOWNTOWN HOT SPRINGS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  ANGOSTURA RESERVOIR...
  MAVERICK JUNCTION...
  COTTONWOOD SPRINGS DAM...
  COLD BROOK RESERVOIR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4348 10377 4348 10322 4320 10340 4320 10378
TIME...MOT...LOC 2131Z 196DEG 19KT 4327 10357

POJORLIE
Special weather statement, Jun 17, 2:57 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT TUE JUN 17 2014

SDZ001-012-172245-
BUTTE SD-HARDING SD-
357 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTTE AND WESTERN
HARDING COUNTIES UNTIL 445 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
CAMP CROOK TO 11 MILES NORTHEAST OF ALZADA...AND MOVING SLOWLY EAST.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CAMP CROOK...
  GUSTAVE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4585 10382 4511 10390 4511 10405 4582 10406
TIME...MOT...LOC 2157Z 200DEG 12KT 4573 10403 4513 10423

BUNKERS
Local storm report, Jun 17, 3:51 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 W HARDING             45.39N 104.00W
06/17/2014  M1.00 INCH       HARDING            SD   PUBLIC

&&

KCLARK

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Butte

When
June 17, 4:15 PM MST
Where
Butte County, 8.18 mi WNW of Castle Rock to 7.63 mi WNW of Castle Rock
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
45.035, -103.570

Battle Creek flooded US Highway 85 north of Belle Fourche. A vehicle was swept away by the flowing water; one person had minor injuries but walked to the highway, the other was not found and is presumed dead.

Flood, Butte

When
June 17, 6:30 PM MST to June 19, 1:00 PM MST
Where
Butte County, 34.06 mi WNW of Castle Rock to 16.61 mi NNW of Belle Fourche Airport
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
45.210, -104.040

Significant flooding occurred along Battle Creek, Fourmile Creek, Alkali Creek, Indian Creek, and the South Fork of the Moreau River. Several roads were flooded, including US Highway 85 between Belle Fourche and Redig, SD Highway 168, Harding Road, and Camp Crook Road.

Flood, Harding

When
June 17, 6:30 PM MST to June 18, 11:00 PM MST
Where
Harding County, 24.2 mi SSE of Reva to 16.63 mi E of Ralph
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
45.210, -102.960

Three to five inches of rain caused significant flooding along Alkali Creek, Rabbit Creek, and the South Fork of the Moreau River and their tributaries. Several roads were flooded, including Jefferson Road southeast of Reva, Harding Road, and Camp Crook Road.

Flood, Meade

When
June 18, 8:00 AM MST to 5:00 PM MST
Where
Meade County, 8.34 mi NNW of Fairpoint to 8.77 mi N of Hereford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.860, -102.870

Runoff from heavy rain flooded agricultural land and a few roads, including Fairpoint Road. A small dam breached, damaging a portion of Fairpoint Road.

Flood, Perkins

When
June 18, 10:00 AM MST to June 19, 5:45 PM MST
Where
Perkins County, 13.08 mi W of Lodgepole to 3.96 mi S of Zeona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.780, -102.940

Significant flooding occurred along Rabbit Creek, the South Fork of the Grand River, and Thunder Butte Creek and their tributaries and several small normally dry drainage areas in Perkins County. Several roads were flooded and damaged, including Sorum Dam Road and White Butte Road. A culvert on SD Highway 73 north of Thunder Butte Creek and south of SD highway 20 washed out, closing the highway. The river gauge on the Moreau River at Highway 73 crested at 17.3 feet, with a flow around 14,300 cfs, at 900 AM MST on June 19. Flood stage at this location is 16 feet.

Flood, Ziebach

When
June 18, 10:00 AM MST to June 19, 7:00 AM MST
Where
Ziebach County, 9.64 mi WNW of Red Scaffold to 6.23 mi WSW of Bridger
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
44.840, -102.000

Flooding occurred along Bull Creek and Cherry Creek and its tributaries. Tankini and Red Scaffold Roads were flooded in a few locations. High water in Howes Grazing Lake and Lake Buffalo eroded the shoulder of SD Highway 34/73 between Bridger and Howes. The highway was closed for eight days while temporary repairs were made and both lakes were drained to more manageable levels. The highway was closed again in early August for five weeks so permanent repairs could be made.

Flood, Ziebach

When
June 18, 1:00 PM MST to June 19, 7:00 AM MST
Where
Ziebach County, 11.71 mi WNW of Glad Valley to 15.79 mi W of Red Elm
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
45.470, -102.000

Hail and over four inches of rain fell in less than 24 hours over northern Ziebach County, with the runoff causing significant flooding. Over 140 roads and culverts were flooded or damaged, including the road near Glad Valley Dam.

Flood, Perkins

When
June 20, 5:45 AM MST to 11:00 PM MST
Where
Perkins County, 10.31 mi W of Usta to 7.91 mi WSW of Usta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.240, -102.370

The river gauge on the Moreau River at SD Highway 73 crested at 16.4 feet with a flow around 12,600 cfs at 130 PM MST on June 20. Flood stage at this location is 16.0 feet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Butte2014-06-1724FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530675, 527165, 527269, 527304, 527285, 527303, 527299, 527290.